tardive what? 7 things dementia care partners, care staff and medical professionals should know about this kind of dyskinesia

0

Three years after my mother was inappropriately prescribed the antipsychotic medications risperidone and quetiapine, she began to exhibit unusual repetitive physical movements. She constantly crossed and uncrossed her legs, and she often held her hands out in front of her at chest height and fluttered her fingers as if she were playing an invisible piano.

Here’s one of the ways tardive dyskinesia manifested in my my mom (there’s another example at the end of the article):

As I had no idea what might cause her to do these things, I decided to investigate. It didn’t take me long to find that the culprit was not Alzheimer disease, as had been suggested to me. Rather, such movements are typical of a condition called dyskinesia, and more specifically tardive dyskinesia, a side effect of the use of antipsychotic medications such as haloperidol (Haldol), quetiapine (Seroquel), risperidone (Risperdal), and others. The likelihood of the condition manifesting itself increases with prolonged use, such as that of my mother.

Like me, you may never have heard of tardive dyskinesia. But you should know about it, particularly if you or someone close to you is taking, has taken or is being recommended antipsychotics. It’s important to fully understand the impact these drugs could have on you and others.

Here are 7 things you should know about tardive dyskinesia:

1 ) tardive dyskinensia may “look” like agitation, physical aggression, anxiety, nervousness, and/or be manifest in other ways that are mistaken as symptoms of and thus wrongly attributed to dementia-related diseases

2 ) you may be told that evidence of tardive dyskinesia is a “progression” of Alzheimer’s disease (ADRD) or a related dementia when in fact it is a side effect of an antipsychotic medication/ medications that has/have been prescribed (more than likely inappropriately) to someone who is living with ADRD

3 ) if someone you know who is living with dementia presents with physical behaviour(s) that include(s) repetitive gestures, twitching and/or unusual facial movements, and/or an inability to walk, the first thing to find out is if they are taking any antipsychotic medications

4 ) tardive dyskensia may manifest as soon as a person starts taking an antipsychotic medication, or according to Wikipedia, “the symptoms may appear anywhere from three months to several years after a patient begins taking antipsychotic medications (or may result from withdrawal after a patient has been taken off such medication).”

5 ) post menopausal women and women over the age of 55 are more likely to exhibit the symptoms of tardive dyskinesia

6 ) the Abnormal Involuntary Movement Scale is sometimes used to track the  severity, progression and/or amelioration of tardive dyskensia in people who exhibit it

7 ) tardive dyskinesia may or may not reverse itself; it’s effects may be permanent, even if the person stops taking the medication(s) that caused it.

Here is another example of how tardive dyskinesia manifested in my mom (this video was taken on July 26, 2015; the day after the one at the start of this post):

You may have found yourself feeling agitated and anxious watching these two videos of my mom. Imagine what it would be like to experience a constant need to move and to have involuntary repetitive motions and shaking – that in itself would cause anyone to feel anxious. The irony is that Mom’s anxiety was wrongly attributed to Alzheimer’s disease, and used to justify never taking her off the medications that were one of the sources of her agitation. What a disservice to my mom!

I encourage you to look beyond the behaviours you see in the people you know who live with dementia, to identify the real causes, and then to use person-centered and relational approaches rather than inappropriate medications that should only be prescribed as a absolute last resort after everything else has been tried without success.

Subscribe to MAS now & get 5 free PDFs & a page of welcome links:



Take my short survey on behaviour here.

Leave a Reply